Kansas, 2003

Hail and Damaging Winds in Kansas, August 22, 2003

August 22, 2003 · NWS DDC · 8 events in 1 county or zone

6 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 22, 2:14 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 22, 2:14 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT FRI AUG 22 2003

DAYS 1-2...

MAIN FORECAST CHALLENGE IS IF ANY CONVECTION WILL GET GOING THIS
EVENING, AND THEN HIGH TEMPERATURES.

DECIDED TO STICK 20 POPS IN THIS EVENING (AS OPPOSED TO SILENT
10S) AND WILL HAVE TO WATCH RADAR CLOSELY.  HIGH PRESSURE ALOFT AT
BOTH 5H AND 7H IS SUPPRESSING UPWARD VERTICAL DEVELOPMENT, BUT
SURFACE HEATING ALREADY TOPPING THE CENTURY MARK IS POPPING QUITE A
BIT OF HIGH BASED CU.  THUS, THE SITUATION IS VERY CLOSE TO
YESTERDAY, WHEN ISOLATED STRONG CELLS DEVELOPED NEAR THE FRONTAL
BOUNDARY IN THE SCOTT/LANE COUNTY AREA.  TONIGHTS LOW TEMPS SHOULD
AVERAGE ABOUT THE SAME AS THIS MORNINGS.

THE MODELS ARE INITIALIZING WELL AT 12Z, WITH ONLY MINOR
DIFFERENCES NOTED WIND DIRECTIONS.  HAVE STAYED PRETTY MUCH WITH
WHAT THE PREVIOUS FORECAST HAD, AND SAW LITTLE OR NO REASON TO
DEVIATE.  TONIGHTS MINOR TWEAKS IN POPS WAS THE MOST SIGNIFICANT
CHANGE.

THE AFOREMENTIONED FRONT HAS BEEN PUSHED BACK NORTH AS A WARM
FRONT THIS MORNING AND TODAY, WITH DDC THE WARMEST REPORTING STATION
ON THE 22/12Z 850MB CHART.  WITH ALL THE HOOPLA ABOUT HOW FAST THE
NEXT FROPA WILL ARRIVE AND HOW FAR SOUTH LATE MONDAY INTO TUESDAY,
THINK THE WARM TEMPERATURES WILL CONTINUE THROUGH SUNDAY.  EXPECT
EASTERN CWA TO APPROACH THE 105 MARK ON SATURDAY, AND THEN CLOSER
TO THE 100 DEG MARK ON SUNDAY.

DAYS 3-7...
AS PREVIOUS SHIFT MENTIONED, DIAGNOSTICS OF THE HEMISPHERIC
CONTRIBUTIONS TO OUR SENSIBLE WEATHER IS VERY DIFFICULT GIVEN THE
LACK OF UPDATED DATA AT CDC.  HOWEVER, WHAT APPEARS TO BE CLEAR IS
THE EXPANSION OF THE EAST ASIAN JET ACROSS THE PACIFIC.  IT
APPEARS THAT A RAPID ROSSBY WAVE AMPLIFICATION EVENT MAY BE
FORTHCOMING.  MODELS ARE BRINGING A VIGOROUS S/WV ACROSS THE
NORTHERN PLAINS BY THE FIRST OF NEXT WEEK...AND A DECENT SURFACE
RESPONSE WITH IT.  SINCE WE HAVE BEEN EXPECTING THIS TO OCCUR BASED
ON LIMITED DIAGNOSTIC ANALYSIS, WILL GO WITH THIS NOTION.  RESULT IN
MY CWA WILL BE AN EXPECTED FROPA MONDAY NIGHT OR EARLY TUESDAY.
SINCE THERE SHOULD BE NO PROBLEM IN GENERATING A FAIR AMOUNT OF
CONVECTION ALONG THIS FRONT, THE SURGE SOUTH ADVERTISED BY AT LEAST
THE GFS SEEMS TO BE A REASONABLE NOTION.  QUESTION WILL BE THE
ACTUAL AREAL EXTENT OF THE PCPN AND SUBSEQUENT AFFECTS ON CLOUD
COVER AND PCPN.  I WONT GO AS AGGRESSIVE IN THE COOLING AS THE GFS
ADVERTISES, BUT WILL STILL AT LEAST GO BELOW CLIMO.

AFTER MIDWEEK, WE MAY GO INTO A BRIEF NW FLOW PATTERN WHICH MAY
INCREASE THE CHC FOR TSRA BEYOND WEDNESDAY, ESPECIALLY OUT WEST.
HOWEVER, CONCENTRATING ON THE MONDAY NIGHT/TUESDAY TIME FRAME, I
WONT CLUTTER THE FCST JUST  YET WITH ADDITIONAL CHANCES OF PCPN.

THANKS AMA AND GID FOR THE COORDINATION.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 69 101 69 99  / 20 00 00 00
GCK 67 99  68 99  / 20 00 00 00
EHA 67 96  67 98  / 20 00 00 00
LBL 68 99  68 99  / 20 00 00 00
HYS 68 104 68 100 / 20 00 00 00
P28 72 104 71 100 / 20 00 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

12/07
Hazardous weather outlook, Aug 22, 10:20 AM CST, 4 hours 55 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1120 AM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A POSSIBILITY FOR ISOLATED THUNDERSTORMS BETWEEN 4 AND 10 PM
TODAY ACROSS NEARLY ALL OF SOUTHWESTERN KANSAS.  ANY THUNDERSTORM
THAT DOES DEVELOP MAY BECOME STRONG WITH WIND GUSTS UP TO 60 MPH AND
HAIL UP TO THE SIZE OF DIMES.  HOWEVER, MOST LOCATIONS WILL NOT SEE
ANY RAIN OR SEVERE WEATHER AT ALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BURKE

The radar

The Dodge City radar (KDDC), 35 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Ford

When
August 22, 3:15 PM CST
Where
Ford County, 1 mi NW of Bucklin
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -99.650

Shed roof taken off

Thunderstorm Wind, Ford

When
August 22, 3:18 PM CST
Where
Ford County, Bucklin
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.550, -99.633

Three inch limbs blown down.

Hail, Ford

When
August 22, 3:19 PM CST
Where
Ford County, Bucklin
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -99.633

Thunderstorm Wind, Ford

When
August 22, 3:20 PM CST
Where
Ford County, Bucklin
Measured
87 kt (100 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -99.633

Round building was destroyed and a pivot sprinkler was turned over at the airport.

Thunderstorm Wind, Ford

When
August 22, 3:25 PM CST
Where
Ford County, 1 mi W of Bucklin
Measured
87 kt (100 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -99.650

A shed was destroyed

Thunderstorm Wind, Ford

When
August 22, 3:30 PM CST
Where
Ford County, 5 mi W of Bucklin
Measured
87 kt (100 mph) estimated gust
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
37.550, -99.717

Two pivot sprinklers were destroyed. They were full of water at the time.

Thunderstorm Wind, Ford

When
August 22, 3:40 PM CST
Where
Ford County, 5 mi S of Ford
Measured
71 kt (82 mph) estimated gust
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
37.567, -99.750

Two pivot sprinklers were blown over. They were not operating at the time.

Hail, Ford

When
August 22, 3:50 PM CST
Where
Ford County, 10 mi SW of Ford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.533, -99.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333191, 5333192, 5333193, 5333519, 5333520, 5333521, 5333523, 5333522.